Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 188, NWS Nashville, TN

May 24, 2011Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 3:04 AM CDT for Wayne County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 3:04 AM CDT (08:04 UTC)
Expired
May 24, 2011, 3:30 AM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wayne County, TN

The radar

The Nashville radar (KOHX), 149 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS54 KOHX 240804
SVROHX
TNC181-240830-
/O.NEW.KOHX.SV.W.0188.110524T0804Z-110524T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
304 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 330 AM CDT

* AT 301 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR WAYNESBORO...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3547 8775 3530 8758 3516 8783 3530 8797
TIME...MOT...LOC 0805Z 231DEG 24KT 3529 8780

$$

21
1 follow-up statement
600 
WWUS54 KOHX 240816
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 AM CDT TUE MAY 24 2011

TNC181-240830-
/O.CON.KOHX.SV.W.0188.000000T0000Z-110524T0830Z/
WAYNE TN-
316 AM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN WAYNE
COUNTY UNTIL 330 AM CDT...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR WAYNESBORO...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
WAYNE COUNTY.

LAT...LON 3547 8775 3530 8758 3516 8783 3530 8797
TIME...MOT...LOC 0816Z 233DEG 21KT 3534 8777

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:31 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 23, 11:31 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 PM CDT MON MAY 23 2011

.AVIATION...BNA/CSV...MODELS SUGGEST THAT ONGOING CONVECTION IN
ARKANSAS WILL TRACK ACROSS WEST TENNESSEE AND INTO MIDDLE
TENNESSEE LATE TONIGHT AND TOMORROW MORNING, SO WILL INCLUDE TEMPO
SHRA AT BNA/CSV TO ACCOUNT FOR THIS POSSIBILITY. LOW LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY DRY, SO CLOUD BASES WILL LIKELY
REMAIN VFR THROUGH THE PERIOD. CHANCE OF PRECIPITATION GREATLY
DIMINISHES BY MID MORNING, SO THE REMAINDER OF THE TAF PERIOD IS
RATHER BENIGN.

&&

.PREV DISCUSSION... /ISSUED 928 PM CDT MON MAY 23 2011/

MESOSCALE UPDATE...THUNDERSTORMS HAVE DIMINISHED SIGNIFICANTLY IN
AREAL COVERAGE AND INTENSITY OVER THE LAST SEVERAL HOURS AND RADAR
CURRENTLY SHOWS JUST A FEW ISOLATED THUNDERSTORMS REMAINING IN
WILLIAMSON COUNTY. AS A RESULT, SVR TSTM WATCH 347 HAS BEEN
CANCELED FOR ALL MIDDLE TENNESSEE COUNTIES.

MOST SIGNIFICANT CONVECTION TO OUR WEST IS BACK OVER NORTHWEST ARKANSAS,
BUT DON'T THINK THAT WILL THREATEN OUR FORECAST AREA UNTIL LATE
TONIGHT OR EARLY TUESDAY. ISOLATED SHOWERS AND THUNDERSTORMS ALSO EXIST
OVER NORTH-CENTRAL AND NORTHEASTSERN ARKANSAS AND WILL HAVE TO BE
MONITORED FOR ANY FUTURE DEVELOPMENT. SOME OF THESE SHOWERS AND
STORMS COULD REACH THE TENNESSEE RIVER BETWEEN 06Z AND 07Z. AT THE
PRESENT TIME, THERE IS VERY LITTLE LIGHTNING ACTIVITY ASSOCIATED
WITH THESE STORMS, BUT THEY WILL HAVE TO BE WATCHED FOR POSSIBLE
STRENGTHENING AS THEY HEAD EASTWARD TOWARD OUR WESTERN COUNTIES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 23, 10:08 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-250315-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1008 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF TONIGHT...

STORMS OVER NORTHERN ARKANSAS ARE EXPECTED TO MOVE INTO MIDDLE
TENNESSEE LATE TONIGHT...A FEW OF WHICH MAY BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. SOME PARTS OF
MIDDLE TENNESSEE HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE
LAST FEW DAYS...AND ANY HEAVY RAINS THAT FALL IN THESE LOCATIONS
WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES OF ACTIVE
WEATHER FROM LATE TONIGHT THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, May 24, 2:34 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 AM CDT TUE MAY 24 2011

TNZ093-240800-
WAYNE-
234 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OLIVE HILL...OR 13 MILES EAST OF
SAVANNAH...MOVING EAST NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Perry31 min
May 23, 7:50 PM CDTSevere Thunderstorm WarningOHXHickman, Perry, Wayne25 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 4:39 AM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton30 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.